Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 221, NWS Sioux Falls, SD

July 3, 2022Aurora County, Brule County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2022, 12:02 PM CDT for Aurora County, Brule County, Jerauld County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2022, 12:02 PM CDT (17:02 UTC)
Expired
Jul 3, 2022, 12:45 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:18 PM CDTTSTM WND GST 6011 N White Lake, SDIN ADDITION TO STRONG WINDS, HEAVY RAIN WAS ALSO REPORTED BUT NOT MEASURED YET.
Jul 3, 12:18 PM CDTTSTM WND GST 6011 Sw Wessington Spring, SDIN ADDITION TO HAIL AND STRONG WINDS, HEAVY RAIN WAS ALSO REPORTED BUT NOT MEASURED YET.
Jul 3, 12:18 PM CDTHAIL 0.8811 Sw Wessington Spring, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS53 KFSD 031702
SVRFSD
SDC003-015-073-031745-
/O.NEW.KFSD.SV.W.0221.220703T1702Z-220703T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1202 PM CDT Sun Jul 3 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Aurora County in south central South Dakota...
  Jerauld County in central South Dakota...
  Northeastern Brule County in south central South Dakota...

* Until 1245 PM CDT.

* At 1201 PM CDT, a severe thunderstorm was located 7 miles east of
  Gann Valley, or 17 miles north of Kimball, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wessington Springs, Lane and Storla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4394 9903 4394 9893 4395 9893 4409 9892
      4412 9833 4385 9834 4386 9885 4393 9903
TIME...MOT...LOC 1701Z 271DEG 24KT 4399 9884 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kalin
3 follow-up statements
675 
WWUS53 KFSD 031711
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1211 PM CDT Sun Jul 3 2022

SDC003-015-073-031745-
/O.CON.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Aurora SD-Jerauld SD-Brule SD-
1211 PM CDT Sun Jul 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN AURORA...SOUTHERN JERAULD AND NORTHEASTERN BRULE
COUNTIES...

At 1211 PM CDT, a severe thunderstorm was located 10 miles southeast
of Gann Valley, or 16 miles northeast of Kimball, moving east at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wessington Springs, Lane and Storla. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4394 9893 4395 9893 4407 9882 4412 9833
      4385 9834 4386 9885
TIME...MOT...LOC 1711Z 271DEG 23KT 4396 9881 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kalin
379 
WWUS53 KFSD 031719
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1219 PM CDT Sun Jul 3 2022

SDC015-031729-
/O.CAN.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Brule SD-
1219 PM CDT Sun Jul 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRULE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4403 9880 4412 9833 4385 9834 4386 9881
TIME...MOT...LOC 1719Z 271DEG 23KT 4396 9874 

$$

SDC003-073-031745-
/O.CON.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Aurora SD-Jerauld SD-
1219 PM CDT Sun Jul 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHERN AURORA AND SOUTHERN JERAULD COUNTIES...

At 1219 PM CDT, a severe thunderstorm was located 11 miles southwest
of Wessington Springs, or 18 miles northeast of Kimball, moving east
at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Wessington Springs, Lane and Storla. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9880 4412 9833 4385 9834 4386 9881
TIME...MOT...LOC 1719Z 271DEG 23KT 4396 9874 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kalin
209 
WWUS53 KFSD 031744
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1244 PM CDT Sun Jul 3 2022

SDC003-073-031753-
/O.EXP.KFSD.SV.W.0221.000000T0000Z-220703T1745Z/
Aurora SD-Jerauld SD-
1244 PM CDT Sun Jul 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AURORA AND SOUTHERN
JERAULD COUNTIES WILL EXPIRE AT 1245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4403 9880 4412 9833 4385 9834 4386 9881
TIME...MOT...LOC 1743Z 271DEG 24KT 4396 9853 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:59 AM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 6:59 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
659 AM CDT Sun Jul 3 2022

.SHORT TERM...(Today and Tonight)
Issued at 358 AM CDT Sun Jul 3 2022

Showers and storms have pushed into the northwestern portion of the
forecast area this morning. Most of this activity should stay
confined to the highway-14 corridor and north as storms ride along
the DCAPE gradient. Instability remains weak with MUCAPE maxing out
around 1000 J/kg and approximately a couple hundred J/kg of
instability residing in the hail growth zone. Despite effective
shear at 30-40 knots, should see storms weaken with eastward extent
as instability continues to weaken and storms pull away from the low
level jet. Chances for severe weather are low as storms push off to
the east.

As convection continues its eastwardly projection into the morning
hours, may have some lingering clouds putting a small damper on high
temperatures for mainly southwest Minnesota. Otherwise a warming
trend begins today as 850 mb temperatures warm to the low to mid 20s
west of the James River and upper teens east of I-29. This will
result in high temperatures spanning from the mid 80s to mid 90s
from east to west with the highest temps along the MO River. Winds
will pick up in breeziness as the next approaching weak wave
develops a lee low, tightening the surface pressure gradient.
Unidirectional wind profiles will allow for efficient mixing,
allowing gusts into the 20-30 mph range to mix to the surface.
Overall, a nice but breezy summer day is expected.

The current upper level ridging persists along with the another weak
wave rotating through the top of the ridge. This wave will continue
our daily late afternoon into the overnight storm chances. A bit
better moisture will be advected northward in the southerly flow,
contributing to larger instability of 1000-2000 J/kg through the day
today. Like what we have seen over the past couple of days, should
see instability wane a bit during the evening and overnight hours as
the boundary layer stabilizes. 0-6 km shear remains modest at 20-30
knots, indicating multicells as the main storm mode. DCAPE will
again be high at or above 1000 J/kg, indicating damaging wind gusts
to 70 mph possible. Despite the waning instability, remaining
buoyancy of 500-700 J/kg in the hail growth zone should be
supportive of ping pong ball size hail. Locations west of I-29 have
the highest chances for seeing severe weather but could see storms
persist further east into the morning hours as they will be aided by
warm air advection at 850 mb.

.LONG TERM...(Monday through Saturday)
Issued at 358 AM CDT Sun Jul 3 2022

Overnight convection should be on the move out during the morning
hours on Monday. Independence Day remains on track to be a hot day
as the NAEFS ensemble has 850 mb temperatures up to the 97.5th
percentile. Humidity will further increase as dew points moisten to
the upper 60s and low 70s making for muggy holiday conditions.
However, there is a some uncertainty regarding how the mornings
convection may impact high temperatures. Given this uncertainty,
have held off on issuing heat headlines. Should still see high
temperatures into the 90s and near 100 degrees along the MO River. A
slight decrease in breezy winds is likely as the tightest surface
pressure gradient is pushed into the eastern forecast area. Should
still see gusts mix down into the teens and 20s, making for a little
relief from the heat and humidity.

Storm chances look low during the day as there will be little
synoptic lift. Better chances for storms comes during the late
afternoon into the overnight hours but questions remain where storms
will set up as models continue to depict differing locations where
the surface front sets up. Will again depend on how the morning's
convection evolves. Best chances remain south of I-90 where another
weak wave will travel and where the nose of the low level jet sets
up. Large hail and damaging winds will be the main hazards.

850 mb temperatures cool a bit down to the low to mid 20s on Tuesday,
cooling high temperatures slightly. Humidity still lingers so
will have to watch if heat headlines will also be needed on
Tuesday. The same upper level pattern continues into the middle of
the week as the monsoonal wave train continues to round the top
of the ridge axis, giving daily chances for showers and storms.
Ensembles continue to support that another ridge will develop over
the four corners region by the end of the week. This should keep
the Northern Plains locked in northwest flow aloft. The monsoonal
waves should continue to rotate around the ridge axis, so should
see continued daily chances for showers and storms. As such, have
left the NBMs 20-40% PoPs in the extended to account for the daily
rain chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 657 AM CDT Sun Jul 3 2022

Showers and thunderstorms have developed along and north of the
highway-14 corridor this morning. The storms have already pushed
through KHON and should remain east of the TAF site. Fog has also
developed over Nebraska and is pushing to the north. Do not think
the fog will make it to any TAF sites as less cloud cover south of
I-90 will allow for mixing to begin early this morning. Should
see the fog stop its northward trajectory and dissipate as mixing
increases through the morning hours.

Winds stay southerly today with gusts into the 20-30 knot range this
afternoon. Confidence in convection at any one location remains
low for this evening and night, so have omitted from including in
a TAF at this time. The low level jet will strengthen overnight
tonight, creating low level wind shear. Have included the LLWS in
KHON and KFSD where confidence is highest in the location of the
low level jet. Will monitor trends and see if LLWS will need to be
added to KSUX's TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...Meyers
Hazardous weather outlook, Jul 3, 4:59 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
459 AM CDT Sun Jul 3 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-041000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
459 AM CDT Sun Jul 3 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorm chances continue through mid next week.
Although severe weather risk is low, an isolated strong to severe
storm is possible through Independence Day with Monday evening
and night likely standing the highest chances.

Above normal temperatures and humid conditions will also continue
through the rest of the holiday weekend with heat indices at or
above 100 by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ038>040-050-052>071-041000-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
459 AM CDT Sun Jul 3 2022

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible this evening
into the overnight hours. Some storms may be strong to severe during
this time frame with the strongest storms capable of large hail to
ping pong ball size and damaging winds to 70 mph. The probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorm chances continue through mid next week.
Although severe weather risk is low, an isolated strong to severe
storm is possible through Independence Day with Monday evening
and night likely standing the highest chances.

Above normal temperatures and humid conditions will also continue
through the rest of the holiday weekend with heat indices at or
above 100 by Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 3, 8:20 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 AM CDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HAIL             TYNDALL                 42.99N 97.87W
07/03/2022  M0.88 INCH       BON HOMME          SD   CO-OP OBSERVER

            IN ADDITION TO NICKEL SIZED HAIL, 1.02 INCH
            OF HEAVY RAIN FELL IN 20 MINUTES DURING
            EVENING OF JULY 2ND. GUSTY WINDS ESTIMATED
            AT 30 TO 40 MPH.

&&

TRM
Local storm report, Jul 3, 8:56 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 AM CDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             TYNDALL                 42.99N 97.87W
07/02/2022  M0.88 INCH       BON HOMME          SD   CO-OP OBSERVER

            CORRECTS TIME OF PREVIOUS REPORT. IN
            ADDITION TO NICKEL SIZED HAIL, 1.02 INCH OF
            HEAVY RAIN FELL IN 20 MINUTES DURING EVENING
            OF JULY 2ND. GUSTY WINDS ESTIMATED AT 30 TO
            40 MPH.

&&

TRM
Local storm report, Jul 3, 11:00 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUL 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SSW WHITE             44.41N 96.66W
07/03/2022  M1.03 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-21 WHITE 1.7 SSW.

0700 AM     HEAVY RAIN       4 WNW BADGER            44.50N 97.29W
07/03/2022  M1.05 INCH       KINGSBURY          SD   COCORAHS

            COCORAHS STATION SD-KY-6 LAKE PRESTON 10.5
            NNE.

0700 AM     HEAVY RAIN       BRUCE                   44.44N 96.89W
07/03/2022  M1.91 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-37 BRUCE 0.2 SSW.

0700 AM     HEAVY RAIN       5 N BROOKINGS           44.38N 96.79W
07/03/2022  M1.98 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-41 BROOKINGS 5.3 N.

0800 AM     HEAVY RAIN       TYNDALL                 42.99N 97.86W
07/03/2022  M1.02 INCH       BON HOMME          SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION TYNS2 TYNDALL.

0800 AM     HEAVY RAIN       4 SW WHITE              44.39N 96.69W
07/03/2022  M1.51 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-27 AURORA 7.5 N.

0800 AM     HEAVY RAIN       5 W BRUCE               44.43N 97.00W
07/03/2022  M1.56 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-45 BRUCE 5.3 W.

0800 AM     HEAVY RAIN       3 WSW BRUCE             44.43N 96.95W
07/03/2022  M2.04 INCH       BROOKINGS          SD   COCORAHS

            COCORAHS STATION SD-BK-51 BRUCE 3.0 WSW.

0955 AM     HEAVY RAIN       2 NNW HURON             44.39N 98.23W
07/03/2022  M1.00 INCH       BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

1042 AM     HEAVY RAIN       VOLGA                   44.32N 96.92W
07/03/2022  M1.26 INCH       BROOKINGS          SD   MESONET

            MESONET STATION AT197 VOLGA.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:11 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson34 min
Jul 2, 7:41 PM CDTSevere Thunderstorm WarningFSDBon Homme49 min
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningFSDBon Homme53 min
Jul 3, 2:28 AM CDTSevere Thunderstorm WarningFSDBrule18 min
Jul 3, 5:37 AM CDTSevere Thunderstorm WarningFSDKingsbury17 min
Jul 3, 5:46 AM CDTSevere Thunderstorm WarningFSDBeadle, Sanborn29 min
Jul 3, 2:17 PM CDTHeat AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 14 more51 hr
Jul 3, 2:54 PM CDTSevere Thunderstorm WarningFSDBeadle36 min
Jul 3, 3:23 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn52 min
Jul 3, 3:58 PM CDTTornado WarningFSDSanborn14 min
Jul 3, 4:00 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn45 min
Jul 3, 4:41 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDKingsbury, Lake, Miner49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.